Heavy Rain, Hawaii
- When
- September 1, 11:20 PM HST to September 2, 4:27 AM HST
- Where
- Hawaii County, 0.93 mi SW of Waikoloa Village to 1.47 mi E of Captain Cook
- Reported by
- Official NWS Observations
- Coordinates
- 19.922, -155.792
Localized instability triggered heavy downpours over portions of leeward Big Island. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
Localized instability triggered heavy downpours over portions of leeward Big Island. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways. No serious injuries or property damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Sep 1, 8:58 PM HST, 2 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Honolulu HI 858 PM HST Fri Sep 1 2017 .SYNOPSIS... Light winds with warm and muggy conditions will prevail across the islands into the middle of next week. Vog will also be likely beginning on Sunday as background flow shifts southeasterly. Daytime sea breezes and nighttime land breezes will be the dominant weather pattern. Afternoon clouds and few showers are expected for interior and upslope areas. Nights will be mostly clear and mornings sunny. && .DISCUSSION... Except for an area of clouds and embedded showers now clearing Oahu and headed in the direction of Kauai, low clouds are relatively scant elsewhere immediately upwind of the remaining islands. Thus, the forecast was updated to reduce the cloud cover and POPs for the first half of the evening. The updated forecast also included isolated showers for the Waianae Coast on Oahu for this early evening stretch, and for the Kona Coast for most of the overnight hours. Expect some increase in trade showers affecting windward areas of Kauai and the Big Island later this evening, especially after midnight. Otherwise, the rest of the forecast package remains unchanged, and so is the thinking and reasoning behind the forecast. Primarily, we are in a light wind situation that will promote an onshore land breeze during the day, and this will lead to some afternoon clouds and spotty showers across the lee and interior areas of the smaller islands. The background wind flow will be light trades through Saturday, then shift to southeast on Sunday. The latest GFS solution still holds to this outlook. Up to Sunday, the ridge settles in to about a hundred to 2 hundred miles north of Kauai. With the SE winds now in play, expect the vog from the Big Island to spread across the smaller islands. Believe, the vog will remain out of the Hilo area to until Monday, but we will see. Precipitable water (PW) is relatively low between 1 and 1.33 inches through Sunday evening with the higher end of the PW over the Kauai end of the island chain. The trades were light enough today, and isolated convective showers did materialize over interior Kauai and the Waianae Coast late this afternoon. Isolated to scattered showers are still present over Kaena Point area of Oahu. Tops of these showers are around 10k feet. We will be watching for possible interaction of an upper level trough forecast to be easing through the islands over the weekend from west to east. The upper trough is expected to be nearing Kauai Saturday afternoon, then pushing through the central islands on Monday, exit the Big Island Monday evening. The upper trough does not have the dynamics such as cold temps at 500 millibars, more or less just a wind shift. GFS solution suggest the low level inversion remains at between 6 and 8k feet through Saturday afternoon, then rises to 8 to 10k feet across the smaller islands and to summit level on the Big Island on Sunday afternoon. Little differences are noted for Monday. So in trying to pinpoint the best chances for afternoon showers through the Labor Day weekend, it appears Kauai followed by Oahu due to the higher PW and the nearby upper trough. This light wind pattern may also favor leeward Big Island. The background SE winds slated Sunday afternoon through Monday may keep a few windward showers in the forecast. Starting Monday and lasting through Tuesday, the SE wind flow turns light and variable. This pattern will favor a true sea and land breeze flow. The vog, however, may prevent the overnight lows from becoming a few degrees cooler. Expect light trades to be making a return on Tuesday, and continue building through Wednesday. Lastly, we are monitoring the winds at the Big Island summits. it is hovering at just below wind advisory criteria, which is close enough to keep the advisory going. The advisory ends at 6 am Saturday. && .AVIATION... The high pressure ridge north of the islands will remain on the weak side as a cold front to the north persists. A weak trade wind regime will allow overnight land breezes to clear out cloud cover for most areas. One exception will be clouds and showers persisting along the Kona coast of the Big Island. Onshore Sea Breezes will develop during the late morning hours with interior cloud ceilings developing over each island by afternoon. Mountain obscurations and MVFR ceilings will be possible in these interior sections, possibly requiring the issuance of AIRMET Sierra. No AIRMETs are expected. && .MARINE... Firstly, we expect the King tides to be affecting the islands over the Labor day weekend. The maximum impact will occur during the period of high tides, slated during the afternoon hours. The tides are still running about half a foot higher than normal. As per the PACIOOS web site, beach flooding is likely for some beaches such as Waikiki through Labor Day Monday. Expect a special weather statement to be issued hopefully in the next hour or so. Winds will remain light to moderate, and swells will be less than 10 feet. Thus, Small Craft Advisory conditions are not expected through the middle of next week. A south swell, that had been generated by a strong low in the southern hemisphere, will continue to impact south-facing shores. A high surf advisory remains in effect for these shores through Saturday afternoon. Surf will slowly trend down into early next week. Model output is still depicting a more active pattern evolving across the northern Pacific for the upcoming holiday weekend, in response to Tropical Cyclone Sanvu near Japan and a gale-force low currently near the eastern Aleutians. If these features continue to develop as forecast, a small west-northwest (300 deg) swell and a larger north-northwest (330-350 deg) swell remain possible for next week. For more details regarding the surf, see the latest Collaborative Nearshore Swell and Wind Forecast for Oahu at: www.prh.noaa.gov/hnl/pages/SRF.php. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Saturday for South facing shores of all islands. Wind Advisory through 6 AM HST Saturday for Big Island Summits. && DISCUSSION...Lau AVIATION...Bohlin MARINE...Kinel
Special Weather Statement National Weather Service Honolulu HI 907 PM HST Fri Sep 1 2017 HIZ001>003-005>009-012>014-016>021-023>026-022000- Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore- Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana- Molokai Windward-Molokai Leeward-Lanai Makai-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala- 907 PM HST Fri Sep 1 2017 Coastal flooding associated with king tides is a possibility over the Labor Day weekend, that is through Monday. The greatest potential for coastal flooding impacts will be during the afternoon hours, when the highest tides are expected. Visit tidesandcurrents.noaa.gov for more specific information about forecast astronomical tides and water levels in your area. To make matters more concerning, an elevated south swell will likely cause greater wave run- up along some exposed southern shorelines, especially during high tide. Impacts of the king tides may include flooding of beaches that are normally dry, salt water inundation of typically vulnerable low- lying roads, docks, boat ramps and other coastal infrastructure. The threat of coastal flooding will ease by Tuesday, as the peak daily tides diminish. Lau
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2017Every state in 2017This day in weather historyWarnings in Hawaii, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717907.